Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Dodge City, KS

January 4, 20224 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jan 4, 2022, 12:33 PM CST for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2022, 12:33 PM CST (18:33 UTC)
Expired
Jan 4, 2022, 4:33 PM CST
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3312 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS83 KDDC 041833
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1233 PM CST Tue Jan 4 2022

KSZ084>087-050000-
/O.NEW.KDDC.FW.W.0001.220104T1833Z-220105T0000Z/
Morton-Stevens-Seward-Meade-
1233 PM CST Tue Jan 4 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084...085...
086 AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* Affected Area...In Kansas...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward 
  and Fire Weather Zone 087 Meade.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
742 
WWUS83 KDDC 042233
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
433 PM CST Tue Jan 4 2022


KSZ084>087-042345-
/O.CAN.KDDC.FW.W.0001.000000T0000Z-220105T0000Z/
Morton-Stevens-Seward-Meade-
433 PM CST Tue Jan 4 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 084...085...086 AND 087...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

Northwest winds have decreased in speed late this afternoon, and
thus Critical Fire Weather conditions were no longer occurring or
expected to occur again through the early evening.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 4, 11:10 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 4, 11:10 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1110 AM CST Tue Jan 4 2022

...Updated aviation section...

.SYNOPSIS...
Issued at 430 AM CST Tue Jan 4 2022

Tuesday will feature milder temperatures and gusty northwest
winds. A dry cold front Tuesday night will usher in noticeably
cooler air Wednesday. A much stronger arctic cold front will
arrive Wednesday night, accompanied by areas of light snow and
strong north winds. Dangerously cold wind chill indices are
expected Thursday morning.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 1200 AM CST Tue Jan 4 2022

Warm advection was in progress in the lower troposphere as of
midnight, with temperatures climbing at 850 mb. In response,
surface temperatures are milder than recent nights, in the 20s and
30s, with the exception of Syracuse where temperatures have tanked
with light winds on the snowpack. Expecting teens northwest and
20s southeast sunrise Tuesday.

Another day of tricky temperature forecasting Tuesday, as much of
the remaining snowpack melts across the northwest zones. Mixing
will be excellent this afternoon, with winds increasing out of the
northwest around noon, gusting 30-35 mph, especially west of
US 283. As such, model guidance in the upper 50s and lower 60s is
expected to be accurate off the snowpack across the southern CWA.
Kept locales with the deepest snow (NW and NE) in the 40s today,
with 50s common elsewhere. Very few clouds expected again today,
only some passing cirrus at times. Models show NWly 850 mb flow
increasing to 30-35 kts by midday, so gusts of that magnitude can
be expected where full mixing occurs.

A dry cold front will push rapidly through SW KS tonight, with
northwest winds in the evening trending north. Nocturnal timing of
the frontal passage should help minimize the magnitude of north
wind gusts this evening. Decent cold advection is forecast, with
850 mb temperatures falling to the -1 to -3C range by sunrise
Wednesday. North winds will trend light and variable by sunrise,
as a 1022 mb surface ridge builds over SW KS. In turn,
radiational cooling will allow for widespread lows in the teens.

Wednesday will be noticeably cooler, especially northeast zones
that will be deeper in this initial cool airmass. Pressure falls
are expected over eastern Colorado in the afternoon, ahead of the
incoming, much stronger, arctic cold front. Winds will respond by
increasing significantly out of the south to southeast in the
afternoon, especially along/west of US 83, where gusts in excess
of 30 mph are expected. Northeast zones are expected to remain
below freezing daylight Wednesday, while south winds warm
southwest zones through the 40s. In between, 30s will be common.
All grids are dry through 6 pm, and the arctic surge is expected
to commence right around sunset.

.LONG TERM...(Thursday through Monday)
Issued at 130 AM CST Tue Jan 4 2022

...Dangerously Cold Thursday Morning...

Strong arctic cold front will race through SW KS Wednesday evening
with strong north winds and rapidly falling temperatures. Wind
grids were greatly increased from the NBM, and opted to use a
muted down version of the aggressive 00z MET guidance, which is
forecasting sustained north winds of 38 mph at Garden City at
midnight. Nocturnal timing will reduce gust magnitude some, and
kept wind gusts below high wind criteria. Still very strong
pressure gradients and pressure rises emanating from the 1044 mb
arctic high approaching from the north argue for gusts near 50 mph
along the preferred US 83 corridor Wednesday night. Elsewhere,
north winds of 25-35 mph will be common, forcing air temperatures
down to the 0-5 degree range sunrise Thursday.

The most dangerous cold is expected 6-9 am Thursday, when air
temperatures are in the single digits, and north winds are still
elevated at 20-30 mph. Wind chills in the -15 to -20 are expected,
and a wind chill advisory will be required. North winds will relax
rapidly Thursday afternoon as the arctic anticyclone settles over
Kansas, and sunshine will be prevalent by afternoon as well. As
such, temperatures will try to recover some into the teens
Thursday afternoon, with 20s southwest zones.

Widespread, but light, dry powdery snow is expected Wednesday
night and early Thursday morning. Post frontal frontogenetic bands
in NW KS Wednesday evening are progged to weaken as they progress
southward, but model consensus is QPF of 0.05-0.10 inch will be
realized mainly north of US 50 through 6 am Thursday. Likely pops
were retained for the northern zones Wednesday evening, and
accumulations near one inch are probable along I-70 during this
time. Light fluffy snow will accumulate easily in the cold arctic
environment, but amounts are expected to remain below one inch
along and north of US 50. What snow that does fall will be easily
blown by the north winds, and included blowing snow in the grids.
The combination of reduced visibility and bitter wind chills will
make travel hazardous Thursday morning.

The arctic air will not be here long. Models maintain continuity
showing return flow establishing quickly Friday morning, and strong
lower tropospheric warming overnight. This setup suggests
temperatures will fall rapidly through the single digits Thursday
evening while winds are light and variable, then climb after
midnight. A strong warming trend is expected Friday and Saturday as
a warm plume at 850 mb slides east across the high plains.
Expect 50s to be common Saturday afternoon, with 60s adjacent to
Oklahoma. The next cold front is slated for Saturday night, with
00z ECMWF suggesting a more direct shot of cold Canadian air and a
chilly Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM CST Tue Jan 4 2022

VFR conditions will prevail today with some high level cloudiness.
Winds will generally be from a north to northwest direction with
gusty conditions expected this afternoon.

&&

.FIRE WEATHER...
Issued at 202 AM CST Tue Jan 4 2022

Northwest winds will increase during the midday and afternoon hours
Tuesday, with gusts in the 30-35 mph range, especially west of
US 283. Minimum relative humidity will remain elevated in the 30-40%
range in the vicinity of the remaining snowpack. Minimum relative
humidity will fall to the 15-20% range across the far southwest zones
adjacent to Oklahoma, roughly along an Elkhart-Liberal-Meade line.
Here, an elevated risk of wildfire spread is expected for several
hours Tuesday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  18  38   3 /   0   0   0  30
GCK  54  16  39   2 /   0   0   0  30
EHA  63  21  48   6 /   0   0   0  10
LBL  63  19  45   4 /   0   0   0  10
HYS  54  13  26  -1 /   0   0  10  80
P28  61  21  37   8 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Hovorka_42
FIRE WEATHER...Turner
Hazardous weather outlook, Jan 4, 2:09 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
209 AM CST Tue Jan 4 2022

KSZ030-031-043>046-061>066-074>081-084>090-050815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
209 AM CST Tue Jan 4 2022 /109 AM MST Tue Jan 4 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Northwest winds will increase during the midday and afternoon
hours, with gusts of 30 to 35 mph. Where relative humidity is
lower across the far southwest zones, an elevated risk of wildfire
spread is expected for several hours Tuesday afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A strong arctic cold front will race through SW KS Wednesday
evening with strong north winds and rapidly falling temperatures.
North winds will gust to near 50 mph. The most dangerous cold is
expected during the Thursday morning commute, when wind chill
factors will be in the -15 to -20 range. A wind chill advisory
will be required.

Light snow and areas of blowing snow will accompany the arctic air
Wednesday night and early Thursday, focusing on the northern
zones. Accumulations will remain light, but the combination of
reduced visibility and dangerous wind chills will make travel
hazardous Thursday morning.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Elevated risk
  - Snow: Elevated risk

* Thursday
  - Excessive cold: Extreme risk
  - Snow: Elevated risk

* Friday
  - No hazards.

* Saturday
  - No hazards.

* Sunday
  - No hazards.

* Monday
  - No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:14 PM CSTWind Chill AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more44 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.